Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 46, NWS Little Rock, AR

August 13, 2002Garland County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 13, 2002, 4:34 PM CDT for Garland County, Arkansas. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 4:34 PM CDT (21:34 UTC)
Expired
Aug 13, 2002, 6:05 PM CDT
In force
91 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Garland County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WGUS54 KLZK 132134
FFWLIT
ARC051-132305-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
431 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GARLAND COUNTY IN CENTRAL ARKANSAS

* UNTIL 605 PM CDT

* AT 430 PM...DOPPLER WEATHER RADAR SHOWED A NEARLY STATIONARY       
  THUNDERSTORM OVER HOT SPRINGS. THE RADAR ESTIMATED THAT 1 TO 2     
  INCHES OF RAIN HAD BEEN PRODUCED BY THE STORM...WITH HIGH WATER    
  PROBLEMS BEGINNING TO DEVELOP AROUND THE DOWNTOWN AREA. WATER
  WAS ALSO STARTING TO COLLECT ON AIRPORT ROAD WEST OF TOWN. 
  WHILE PRECIPITATION WILL END DURING THE WARNING...IT WILL TAKE
  AWHILE FOR HIGH WATER TO RUNOFF.    

&&   

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

LAT...LON 3461 9296 3441 9296 3441 9332 3456 9333

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:05 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 13, 3:05 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
305 PM CDT TUE AUG 13 2002

THUNDERSTORMS ARE LIKELY STATEWIDE TONIGHT. BRIEF HEAVY RAINFALL IS
POSSIBLE. THE COLD FRONT IS NOW MOVING ACROSS THE NORTHWESTERN
CORNER OF ARKANSAS. IT IS EXPECTED TO CONTINUE MOVING SLOWLY
SOUTHEASTWARD TONIGHT. MINIMUMS TONIGHT WILL DROP INTO THE 60S NORTH
AND 70S ELSEWHERE. HIGHS WEDNESDAY WILL LIKELY LEVEL OFF IN THE 80S
OVER MOST LOCATIONS. TONIGHT IS THE MAIN RAIN MAKER AND AFTER
TONIGHT SOME RAIN MAY LINGER BUT WILL NOT BE AS MUCH AS TONIGHT.

FCSTID = 38
HRO   65  81  64  89 /  70  50  10  20
LIT   70  84  71  91 /  70  60  10  30
HOT   71  85  70  91 /  70  60  10  30
PBF   72  86  72  92 /  70  60  10  30

.LZK...
AR...NONE.

In the hours before

Special weather statement, Aug 13, 2:50 PM CDT, 1 hour 44 minutes before
ARZ003>007-012>016-021>025-030>034-037>046-052>054-140130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT TUE AUG 13 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE NORTHWEST HALF OF
ARKANSAS THROUGH TONIGHT...

A STORM SYSTEM ALOFT MOVED FROM NORTHEAST OKLAHOMA ACROSS NORTHERN
ARKANSAS THIS AFTERNOON. THE SYSTEM TRIGGERED A FEW SEVERE
THUNDERSTORMS ALONG AND ARKANSAS/MISSOURI BORDER...WITH ADDITIONAL
SEVERE WEATHER EXPECTED TO REMAIN ISOLATED INTO THIS EVENING.
OVERNIGHT...A COLD FRONT WILL PUSH INTO THE STATE FROM THE
NORTHWEST...WITH ANOTHER ROUND OF SEVERE WEATHER POSSIBLE.

THE PRECIPITATION IN NORTHERN ARKANSAS THIS AFTERNOON HAS ACTED TO
STABILIZE THE ATMOSPHERE. THE PRECIPITATION IS EXPECTED TO GRADUALLY
BECOME LESS WIDESPREAD...WITH SOME HEATING OCCURRING. SHOULD HEATING
TAKE PLACE...THE ATMOSPHERE WOULD DESTABILIZE ONCE AGAIN...WITH
THUNDERSTORMS MORE LIKELY TO REDEVELOP TONIGHT AHEAD OF THE
APPROACHING FRONT.

AT THIS TIME...IT APPEARS THAT REDEVELOPMENT WILL OCCUR...MAINLY
ACROSS THE NORTHWEST HALF OF THE STATE. STORMS THAT DEVELOP MAY
BECOME SEVERE...WITH DAMAGING WINDS THE MAIN SEVERE WEATHER
THREAT.

STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE ACTIVATED TONIGHT.
EVERYONE IS URGED TO REVIEW SEVERE WEATHER SAFETY RULES...AND TO KEEP
TRACK OF THE LATEST WEATHER CONDITIONS AND FORECASTS.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:28 PM CDTSevere Thunderstorm WarningLZKClark32 min
Aug 12, 10:49 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion41 min
Aug 13, 12:51 AM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard59 min
Aug 13, 1:47 AM CDTSevere Thunderstorm WarningLZKMarion58 min
Aug 13, 1:51 AM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Sharp59 min
Aug 13, 2:45 AM CDTFlash Flood WarningLZKBaxter, Fulton, Izard3 hr
Aug 13, 12:22 PM CDTSevere Thunderstorm WarningLZKBoone38 min
Aug 13, 12:30 PM CDTSevere Thunderstorm WarningLZKBoone30 min
Aug 13, 12:40 PM CDTSevere Thunderstorm WarningLZKMarion50 min
Aug 13, 1:09 PM CDTSevere Thunderstorm WarningLZKBaxter51 min
Aug 13, 4:41 PM CDTSevere Thunderstorm WarningLZKGrant, Saline49 min
Aug 13, 4:57 PM CDTSevere Thunderstorm WarningLZKPolk33 min
Aug 13, 6:13 PM CDTSevere Thunderstorm WarningLZKArkansas, Monroe47 min

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.